Texas, 2007

Flash Flood and Hail in Texas, May 7 to 8, 2007

May 7 to 8, 2007 · NWS EPZ · 4 events in 1 county or zone

An upper low moved in from the west over a moist southeasterly flow, providing the necessary instability and vertical wind shear for severe weather. A number of severe thunderstorms moved across El Paso and Horizon City overnight producing hail up to golf ball size and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low moved in from the west over a moist southeasterly flow, providing the necessary instability and vertical wind shear for severe weather. A number of severe thunderstorms moved across El Paso and Horizon City overnight producing hail up to golf ball size and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 7, 3:20 PM MST, 8 hours 6 minutes earlier.

Area forecast discussion, May 7, 3:20 PM MST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
420 PM MDT MON MAY 7 2007

..SYNOPSIS...
MOISTURE IS BEGINNING TO MOVE INTO THE AREA FROM THE EAST. THIS
WILL COMBINE WITH A NEARLY STATIONARY UPPER LEVEL STORM SYSTEM TO
BRING A CHANCE OF THUNDERSTORMS TO THE AREA ON TUESDAY. THE
CHANCE FOR SHOWERS WILL CONTINUE INTO WEDNESDAY. FOR THE END OF
THE WEEK INTO THE WEEKEND WE WILL SEE SUNNY SKIES WITH ABOVE
NORMAL TEMPERATURES.

&&

.DISCUSSION...
CURRENTLY WE HAVE PLENTY OF SUN AND DRY CONDITIONS...BUT CHANGES
ARE A COMING. OUR SURFACE WINDS HAVE COME AROUND TO THE EAST AND
THAT HAS BEGUN THE TRANSPORT OF MOISTURE INTO THE AREA. AT THE
SAME TIME TO OUR WEST A TROUGH HAS CONTINUED TO LINGER OVER
SOUTHERN ARIZONA AND NORTHERN MEXICO. I AM A LITTLE CONCERNED
THAT THE MODELS ARE OVER DOING THE DEW POINTS DUE TO THE FACT
THAT TO OUR EAST THE DEW POINTS ARE NOT THAT HIGH. DEW POINTS IN
THE BIG BEND AND WEST TEXAS ARE NOT MUCH HIGHER THAN OUR DEW
POINTS...THE HIGHER DEW POINTS SIT OVER CENTRAL TEXAS DOWN TOWARD
DEL RIO. I DO EXPECT THAT SOME OF THAT HIGHER DEW POINT AIR WILL
MAKE ITS WAY INTO OUR AREA. IN ADDITION SEVERAL LARGE
THUNDERSTORM CLUSTERS OVER CENTRAL TEXAS MAY BE ABLE TO PUT OUT
AN OUTFLOW BOUNDARY THAT WILL HASTEN THE DEW POINT PUSH. STARTING
TONIGHT...BUT MAINLY TOMORROW INTO EARLY WEDNESDAY WE WILL SEE A
CHANCE FOR SHOWERS. LOOKING AT TOMORROWS THUNDERSTORMS THREAT.
WE WILL HAVE DECENT SHEAR...NEGATIVE LIS AS THE COLD POOL BEGINS
TO MOVE OVERHEAD AND WE WILL HAVE ABOVE NORMAL MOISTURE IN THE
AREA. THIS ALL ADDS UP TO A THREAT FOR ISOLATED SEVERE
THUNDERSTORMS ON TUESDAY...SO I WILL MENTION THAT IN THE ZONES.
THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AS THE
UPPER LOW COMES ON ACROSS. BY WEDNESDAY NIGHT THE DRY AIR WILL
BEGIN TO MOVE INTO THE REGION. BEHIND THE LOW A RIDGE WILL BUILD
INTO THE SOUTHWEST FOR THE END OF THE WEEK INTO THE WEEKEND. SO
WE WILL SEE DRIER CONDITIONS WITH PLENTY OF SUN THROUGH THE
WEEKEND.

TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL FOR TUESDAY AND
WEDNESDAY WITH THE CLOUDS AND SHOWERS. BY THURSDAY WITH THE RIDGE
BUILDING IN AND THE SUN RETURNING...WE WILL SEE TEMPERATURES
CREEP BACK ABOVE NORMAL AS WE MOVE THROUGH THE WEEKEND.

&&

.AVIATION...
AVIATION...VALID 08/00Z-09/00Z. SCT AFTN AND EVENING TSTMS WILL
DEVELOP OVER MUCH OF NEW MEXICO AND EASTERN ARIZONA TODAY AND
TUESDAY. THIS WILL AFFECT TWEB ROUTES 195 AND 196. CONDITIONS
WILL GENERALLY BE VFR...BUT EXPECT MVFR OR IFR CONDITIONS ALONG
WITH GUSTY WINDS...POSSIBLE HAIL AND HEAVY DOWNPOURS NEAR ANY
TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 56  77  53  78  55 /  30  30  20  20   0
SIERRA BLANCA TX        55  70  50  71  50 /  40  40  30  30   0
LAS CRUCES              53  76  49  77  51 /  30  30  20  20   0
ALAMOGORDO              51  72  47  73  50 /  30  30  20  20   0
CLOUDCROFT              37  53  34  54  37 /  40  40  30  30   0
TRUTH OR CONSEQUENCES   52  74  46  75  50 /  30  30  20  20   0
SILVER CITY             44  68  42  69  46 /  30  30  30  10   0
DEMING                  50  77  48  78  51 /  20  30  20  10   0
LORDSBURG               51  78  48  79  51 /  20  30  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15 BRICE
Hazardous weather outlook, May 7, 4:45 AM MST, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
545 AM MDT MON MAY 7 2007

NMZ022>025-030>032-TXZ055-056-081245-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
545 AM MDT SUN MAY 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT. STRONGEST ACTIVITY WILL BE EAST OF THE RIO GRANDE
WITH A FEW STORMS PRODUCING HAIL UP TO AN INCH IN DIAMETER ALONG
WITH WIND GUSTS TO 40 MPH. LOCALLY HEAVY RAINS POSSIBLE WITH UP TO A
HALF INCH OF RAIN FALLING IN ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT WITH A
FEW STORMS PRODUCING HAIL...LOCALLY HEAVY RAINS AND STRONG GUSTY
WINDS. ISOLATED SHOWERS AND THUNDERSTORMS WEDNESDAY WITH DRY
WEATHER AND MOSTLY LIGHT WINDS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY
NIGHT...MAINLY EAST OF THE RIO GRANDE.

ROGASH

In the hours before

Special weather statement, May 7, 9:18 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1018 PM MDT MON MAY 7 2007

NMZ024-032-TXZ055-080500-
SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
1024 PM MDT MON MAY 7 2007

...STRONG THUNDERSTORM MOVING INTO WESTERN EL PASO AND FAR
SOUTHEASTERN DONA ANA COUNTIES...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
SMALL HAIL 14 MILES SOUTHWEST OF SUNLAND PARK. MOVEMENT WAS
NORTHEAST AT 25 MPH. THIS STORM IS EXPECTED TO CROSS THE
INTERNATIONAL BORDER AROUND 1030 PM THIS EVENING...AND WILL EFFECT
MAINLY WESTERN EL PASO COUNTY.

THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND BRIEF BUT VERY
HEAVY RAINFALL...POTENTIALLY RESULTING IN FLOODING IN URBAN AREAS
AND AREAS WITH POOR DRAINAGE.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE VINTON...WESTWAY AND
SANTA TERESA.

PIEPER
Special weather statement, May 7, 10:07 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1107 PM MDT MON MAY 7 2007

NMZ024-032-TXZ055-080545-
SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
1107 PM MDT MON MAY 7 2007

...STRONG THUNDERSTORM MOVING OVER PORTIONS OF WESTERN EL PASO
COUNTY...

AT 1106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
SMALL HAIL MOVING OVER WEST EL PASO. MOVEMENT WAS NORTHEAST AT 15
MPH. AS SUCH...THIS STORM IS EXPECTED TO PUSH INTO PORTIONS OF
NORTHEAST EL PASO...AS WELL AS CHAPARRAL IN FAR SOUTHEASTERN DONA
ANA COUNTY.

VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM...WITH UP TO 1 INCH
OF RAIN PER HOUR POSSIBLE. THIS HAS THE POTENTIAL OF RESULTING IN
RISING WATER IN SOME URBAN AND LOW LYING AREAS.

PIEPER

The radar

The El Paso radar (KEPZ), 52 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
May 7, 11:26 PM MST to 11:35 PM MST
Where
El Paso County, 14 mi SE of El Paso Intl Arpt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.657, -106.212

Several reports were received of golf ball size hail in Horizon City.

Hail, El Paso

When
May 8, 12:58 AM MST to 1:05 AM MST
Where
El Paso County, 14 mi SE of El Paso Intl Arpt
Measured
1.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.657, -106.212

Horizon City got hit a second time overnight with large hail, this time ping pong ball size.

Flash Flood, El Paso

When
May 8, 2:20 AM MST to 3:00 AM MST
Where
El Paso County, El Paso
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.780, -106.430

Torrential rains led to flooded roads in many sections of El Paso. A roof collapsed in the northeast part of the city from the weight of accumulated rain water.

Hail, El Paso

When
May 8, 2:30 AM MST to 2:55 AM MST
Where
El Paso County, 7 mi SE of El Paso Intl Arpt
Measured
1.25 in hail
Property damage
$4.0 million
Reported by
Broadcast Media
Coordinates
31.728, -106.296

The third severe thunderstorm of the night dropped a great amount of quarter to half dollar size hail on far east El Paso. Unfortunately several car dealerships are located in this area and experienced damage to new vehicles. Hail sales were advertised for weeks to follow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36578, 36579, 36588, 36582.